New York, 2004

Hail in New York, May 22, 2004

May 22, 2004 · NWS BGM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 22, 2:18 PM EST, 9 hours 22 minutes earlier.

Area forecast discussion, May 22, 2:18 PM EST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT SAT MAY 22 2004

.DISCUSSION...
WARM FRONT CURRENTLY ACROSS CENTRAL SOUTHERN TIER EAST ACROSS THE
BGM AREA TO MSV. MUCH OF CWA CLOUDY AND RATHER COOL WITH JUST A FEW
LIGHT SHOWERS IN NORTHERN ZONES. WARM FRONT WILL CONTINUE TO MOVE
NORTHWARD THIS EVENING AND AREA WILL DESTABILIZE FAIRLY RAPIDLY LATE
THIS AFTERNOON/EVENING. GFS/ETA CONTINUE TO SHOW SFC WAVE NOW OVER
SOUTHERN MICHIGAN, WILL MOVE EASTWARD ALONG FRONT AND ACROSS NYS
OVERNIGHT. THIS COMBINED WITH MID LEVEL SHORT WAVE AND LOW LEVEL
SPEED MAX WILL PRODUCE MORE WIDESPREAD CONVECTION ACROSS NYS THIS
EVENING AND POSSIBLY CONTINUING INTO THE LATE NIGHT HOURS. SHEAR
VALUES ARE SIGNIFICANT AND MAINLY IN THE LOW LEVELS INDICATING
POTENTIAL FOR BOW TYPE ECHOES (BULK SHEAR 0-1KM 30KTS). WENT LIKELY
POPS HERE WITH CHC POPS NE PA. ACROSS NE PA FELT THE THREAT WAS LESS
DUE TO DISTANCE FROM BOUNDARY AND RESULTANT WEAKER SFC
CONVERGENCE.

SUNDAY...FRONT REMAINS ACROSS REGION AND MAY ACTUALLY SHIFT FURTHER
SOUTH OVER NY/PA BORDER FOR AWHILE SUNDAY MORNING BEHIND SFC WAVE.
AS SFC LOW OVER THE MID WEST MOVES INTO THE UPPER GREAT LAKES REGION
FRONT WILL SLOWLY MOVE BACK NORTH ACROSS CWA. CONTINUED WITH LIKELY
POPS IN NYS AND CHC POPS NE PA. ETA MODEL SOUNDINGS SHOW LESS
INSTABILITY THAN THIS EVENING SO SVR CONVECTION APPEARS LESS LIKELY.

SUNDAY NIGHT...SFC LOW CONTINUES INTO THE UPPER GREAT LAKES AND
ENTIRE ARE SHOULD BE IN THE WARM SECTOR BY 06Z. KEPT LIKELY POPS
ACROSS NRN/CNTRL ZONES UNTIL MIDNIGHT THEN CHC POPS AS FRONT LIFTS
NORTH OF CWA.

MONDAY...GFS FASTER WITH FROPA THAN ETA. FOLLOWED ETA SOLUTION AND
KEPT CHC POPS UNTIL EARLY AFTERNOON MOST AREAS.

&&

EXTENDED (MON NITE-FRI)...
MODELS ARE IN REASONABLE AGREEMENT THAT THE COLD FRONT WILL MOVE
SOUTHEAST OF THE AREA BY EARLY MONDAY NIGHT... BRINGING A BRIEF END
TO THE RW/TRW CHANCES MONDAY NT INTO EARLY TUESDAY. APPROACHING
SHORT WAVES ASSOCIATED WITH A DEVELOPING EASTERN TROUGH WILL BRING A
RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY...
THEN CANADIAN HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA THURSDAY
AND FRIDAY ALONG WITH DRYER... COOLER WEATHER.

&&

.AVIATION...
LOW-LEVEL MOISTURE POOLED ALONG A STATIONARY BOUNDARY OVER UPSTATE
NY IS RESULTING IN MVFR CIGS FOR MOST OF THE AREA THIS AFTERNOON...
WITH SPOTTY IFR CIGS. EXPECT CIGS TO GRADUALLY LIFT LATER THIS
AFTERNOON IN ADVANCE OF A CONVECTIVE COMPLEX THAT SHOULD DEVELOP
OVER THE GREAT LAKES AREA. WENT WITH A TEMPO GROUP FOR A
THUNDERSTORM FOR THIS EVENING INTO THE EARLY MORNING HOURS AS THE
GREAT LAKES CONVECTIVE COMPLEX MOVES EAST-SOUTHEAST. TIMING WITH
THIS COMPLEX IS VERY UNCERTAIN AT THIS TIME AS THE SYSTEM HAS NOT
YET DEVELOPED. EXPECT MVFR-IFR CIGS AND MVFR VSBYS LATE TONIGHT...
THEN GRADUAL IMPROVEMENT ON SUNDAY. THE SFC BOUNDARY WILL REMAIN
CLOSE ON SUNDAY... SO A FEW SHOWERS/THUNDERSTORMS REMAIN A GOOD
POSSIBILITY... ALTHOUGH UNCERTAINTIES IN TIMING AND COVERAGE REQUIRE
THAT THEY ARE LEFT OUT OF THE TAFS AT THIS TIME.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...NONE

SHORT TERM...RRM
EXTENDED/AVIATION...MSE
Hazardous weather outlook, May 22, 3:45 AM EST, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 AM EDT SAT MAY 22 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
445 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY
FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING
STRONG DAMAGING WINDS AND HEAVY RAIN. THE RAIN COULD BE ENOUGH TO
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS AND SHOWERS WILL CONTINUE ON SUNDAY AND MONDAY. THERE
IS A CONTINUED THREAT OF FLASH FLOODING AND DAMAGING WINDS. NO
HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION COULD BE NEEDED LATE TODAY AND TONIGHT.
RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Local storm report, May 22, 9:30 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     2 E ROME                43.23N 75.45W
05/22/2004                   ONEIDA             NY   AMATEUR RADIO

            TREES AND POWER LINES DOWN.

0905 PM     HAIL             NEW HARTFORD            43.07N 75.29W
05/22/2004  0.75 INCH        ONEIDA             NY   BROADCAST MEDIA

0815 PM     HAIL             6 NE WATKINS GLEN       42.44N 76.78W
05/22/2004  1.50 INCH        SCHUYLER           NY   TRAINED SPOTTER

0800 PM     HAIL             BRADFORD                42.37N 77.10W
05/22/2004  1.50 INCH        STEUBEN            NY   AMATEUR RADIO

0800 PM     HAIL             BRADFORD                42.37N 77.10W
05/22/2004  1.50 INCH        STEUBEN            NY   EMERGENCY MNGR

0755 PM     HAIL             URBANA                  42.45N 77.18W
05/22/2004  1.00 INCH        STEUBEN            NY   EMERGENCY MNGR

&&

DJN
Special weather statement, May 22, 9:33 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1033 PM EDT SAT MAY 22 2004

NYZ015>018-022-230330-
CAYUGA NY-ONONDAGA NY-SENECA NY-STEUBEN NY-YATES NY-
1033 PM EDT SAT MAY 22 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
SENECA FALLS TO PENN YAN TO HORNELL.....MOVING EAST AT 35 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
LYSANDER AND YATESVILLE AT 1100 PM.
BREWERTON AND WYCKOFF AT 1115 PM.
VENICE CENTER AND SHELDRAKE SPGS AT 1130 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM.  MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MORFORD
Special weather statement, May 22, 9:52 PM EST, 1 hour 48 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-230700-

SPECIAL WEATHER STATEMENT- TORNADO WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
1052 PM EDT SAT MAY 22 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 300 AM EDT SUNDAY MORNING FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...SUSQUEHANNA AND WAYNE.

A LARGE AREA OF THUNDERSTORMS OVER WESTERN AND NORTHERN NEW YORK
LATE THIS EVENING WILL CONTINUE TO TRACK EAST SOUTHEAST INTO
THE OVERNIGHT ACROSS THE WATCH AREA. THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL
AND EVEN AN ISOLATED TORNADO.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND
CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN
AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR
ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A
TORNADO STRIKES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV

NICOSIA
Special weather statement, May 22, 10:50 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1150 PM EDT SAT MAY 22 2004

NYZ023>025-036-044>046-055-056-230445-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-MADISON NY-OTSEGO
NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
1150 PM EDT SAT MAY 22 2004

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE
EXTENDING FROM CORTLAND TO CORNING.....MOVING EAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
GEORGETOWN AND LEBANON AT 1215 AM.
EDMESTON AND SOUTH BROOKFIELD AT 1230 AM.
WHITNEY POINT AND NANTICOKE AT 1245 AM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MORFORD
Special weather statement, May 22, 10:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1157 PM EDT SAT MAY 22 2004

NYZ009-018-036-037-230500-
MADISON NY-ONEIDA NY-ONONDAGA NY-
1157 PM EDT SAT MAY 22 2004

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE
EXTENDING FROM CAMDEN TO SYRACUSE.....MOVING EAST AT 55 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
GLENMORE AND POINT ROCK AT 1215 AM.
NORTH WESTERN AND ALDER CREEK AT 1230 AM.
YORKVILLE AND UTICA AT 1245 AM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG THIS LINE. A TORNADO
WATCH REMAINS IN EFFECT UNTIL 3 AM FOR THIS AREA.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

NICOSIA
Special weather statement, May 22, 11:24 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1224 AM EDT SUN MAY 23 2004

NYZ036-044>046-055-056-230500-
BROOME NY-CHENANGO NY-CORTLAND NY-MADISON NY-OTSEGO NY-TIOGA NY-
1224 AM EDT SUN MAY 23 2004

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 1222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE
EXTENDING FROM HAMILTON TO MARATHON TO WAVERLY.....MOVING EAST AT 55
MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
RICHFIELD SPRINGS AND WEST CORNERS AT 1245 AM.
PORT CRANE AND MT VISION AT 100 AM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MORFORD

The radar

The Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otsego

When
May 22, 11:40 PM EST
Where
Otsego County, Cooperstown
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.700, -74.917

0.75 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400568.